• Deb Deb
    August 29, 2009
    Weight gain caused by Estradiol and Prometrium?
    Deb Deb
    August 29, 2009

    I have not had a period for a year. I was having horrible hot flashes and night sweats and could not sleep. My doctor prescribed 1mg of Estradiol and 100mgs of Prometrium daily. I have been taking it for 3 months. The hot flashes are gone and I am sleeping like a baby. But, I have gained 10 pounds. I have never had problems with weight gain in my life. I exercise regularly and have a pretty good diet. Is it the drugs? And if so, I will probably stop taking them and deal with the hot flashes. How should I go about stopping? I can break the Estadiol in half but not the Prometrium?

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • ohfaithful September 07, 2009
    ohfaithful
    September 07, 2009
    Hello,   It is probably the hormones because you're body is adjusting to them and because you're not balanced even though you are feeling better.  Actually, more people find themselves gaining weight on the progesterone.   In regards to backing off on that dose, you would need to contact your physician to have them lessen the amount that you are taking or take it every other day...  Also imbalanced female hormones can cause insulin imbalances so eating more slow burning carbs would help with that.  One slow burning carb that I eat often is beans...there are many others but eat the whole foods...   Good luck! READ MORE
  • SAM
    SAM
    February 07, 2012
    SAM
    SAM
    February 07, 2012
    I have been taking Estradiol 1mg and Prometrium 100 mg for only 4 months and I have gained 20 pounds.  I am so unhappy about that.  They have eliminated my hot flashes, and I no longer have trouble sleeping, but I can't take the weight gain.  I too am going to stop taking them.  It's not worth it.  The weight is causing me to be depressed.  I'd rather deal with the hot flashes and sleepless nights.:( READ MORE
    • Ja'ne
      December 13, 2013
      Ja'ne
      December 13, 2013

      Hi

      I read your response Im taking estradiol 1mg but not prometrium they tried to give it to me tried for 2 weeks and gained 7 pounds.  I found a bio-identical Doctor that does compounding.  It's bio-identical natural hormone replacement thearpy. Its called c-progest.{ 100mg.}  this way I don't gain weight. That prometrium is horrible!!  Your unhappy do what Im doing and you will be so so happy!!!! Find a Doctor that specializes in this and a compounding Pharmacy.  But stay on the Divigel that works best Im amazed!!! unbelivable!!!! with the c-progestren compound. :-)

      READ MORE
  • bev
    bev
    March 05, 2012
    bev
    bev
    March 05, 2012

    I, too, have gained 15 lbs. since starting Estradiol.  It has helped my night sweats, but I would rather sweat than gain weight. I am going to stop taking it. I wonder if you have to slowly stop or go cold turkey. Bev

    READ MORE
    • Tracey
      March 17, 2012
      Tracey
      March 17, 2012
      I have gained 40 pounds since Nov on Estradiol.  I started on .5mg and then was changed to 1mg to control the night sweats after my hysterectomy.  I immediately noticed the weight gain and asked my doctor about it but he swore to me that the medicine was not the issue and that I just needed to exercise more.  I hardly eat anything and the more I exercise, the more I gain.  I began to do my own research on the med and was shocked to find out that it IS the med.  I am stopping it cold turkey.  I, like you, would rather sweat like a pig than be fat. Tracey READ MORE
    • Tracey
      March 17, 2012
      Tracey
      March 17, 2012

      I have gained 40 pounds since Nov on Estradiol.  I started on .5mg and then was changed to 1mg to control the night sweats after my hysterectomy.  I immediately noticed the weight gain and asked my doctor about it but he swore to me that the medicine was not the issue and that I just needed to exercise more.  I hardly eat anything and the more I exercise, the more I gain.  I began to do my own research on the med and was shocked to find out that it IS the med.  I am stopping it cold turkey.  I, like you, would rather sweat like a pig than be fat.

      Tracey

      READ MORE
    • Sagnone
      May 10, 2012
      Sagnone
      May 10, 2012
      I too gained weight on estradiol. I work out vigorously 6 days a week, consume less then 2000 calories a day, eat very little sugar, and I can't get rid of the extra 10 lbs. true, I feel better and sleep pretty good, butvlikecyou, the weight gain depresses me. I was taking 2 1/2 ml. Of estratest and I had too get off it because my stomach was so bloated and I just got bigger. I made the mistake of stopping cold turkey and I had an awful weekend. I couldn't stop crying. So I wouldn't quit cold turkey- you have to wean yourself off. Break them in half. And gradually cut back for a week or so until you're off them. My doctor told me I would only an about 4 lbs. that's not true. I should be a stick the way I workout. I would take melatonin for sleep or something. I'm getting off too. Guess I'll suffer the consequences. I hasve the cream to se nice or twice a week. I'll try that! Good luck! READ MORE
    • mk
      mk
      May 14, 2012
      mk
      mk
      May 14, 2012
      I am on the patch (can't think of name now) and prometrium.  I had been on Estradiol and gained 12 pounds in 3 months.  When I changed to the patch and prometrium the weight gain stopped, but found it very hard to lose the weight.  I did do a diet found in More magazine, based on foods that are inflammatory to you and keep the weight on.  It is designed by Lyn Recitas Genet and you can google her and find the diet.  I actually did it for three days just as she described and then four more days pretty closely and lost almost 6 pounds in a week-that stayed off.  I have continued to eat based on what is inflammatory and can keep the weight off.  The last 4 pounds has not gone anywhere, but for that amount it is a good trade off for sleep.  Good luck.   TG READ MORE
  • mk
    mk
    May 24, 2010
    mk
    mk
    May 24, 2010

    I have been on estradiol for about 8 weeks and have gained six pounds.  I am wondering if you stopped it and if so, how long it took for your weight to go back down?

     

    Thanks.

    READ MORE
    • Deb
      Deb
      May 24, 2010
      Deb
      Deb
      May 24, 2010

      I was taking HRT for about 5 months then stopped at the end of November 2009 because of the weight gain and my headaches seemed to be getting worse. My hot flashes came back stronger than ever and no weight loss since. In March I decided to try the supplement Amberen and within a week my hot flashes were much better and within the month my headaches were not so bad. But, Amberen was so hard on my stomach, caused such bad pain and acid reflux, etc., that I stopped taking it April 16. As of today, I have lost about 3 lbs. Not sure if it takes that long for the HRT to wear off or if the Amberen helped.

      READ MORE
  • Deb
    Deb
    July 04, 2011
    Deb
    Deb
    July 04, 2011

    I am surfing the web today for the same answer...  I have also gained about 5 pounds since being Estriadol for about 6 weeks. And I also exercise and am eating very well since my hysterectomy.  I'm thinking about stopping it as well to see if it makes a difference.

    READ MORE
  • Karina September 25, 2009
    Karina
    September 25, 2009
    I too have gained 10 lb using Evamist Estrogen. People say I look fine but tight clothes are no holiday ! I've only been using the atomizer 6 weeks and still have 40 hot flashes a day. Ycch READ MORE
    • Dorothy Lawrence
      February 13, 2010
      Dorothy Lawrence
      February 13, 2010

      Hi am tired of struggling with my weight I am 50 years of age I had surgery in 2008 and I have been exercising with the fit channel 3 to 4 days a week and I really changed my eating habits, I am really unhappy because I think that these estrogen pill are causing me to gain weight rather than me losing. what can I do to shed these unwanted pounds.

      READ MORE
  • Deb
    Deb
    March 01, 2014
    Deb
    Deb
    March 01, 2014

    I was on Estradiol 3 mg a day for 6 yrs it wasnt until the manufacter quit making them and was switched my nitemare began. The pharmacy told me it was the same just another provider. Bull Shit. I gained 45 pounds in two months. Than I was told if I stopped cold turkey it could cause breast cancer. My god what next I thought I have been cutting down my dose for almost a year now. As of two weeks ago Im down to a .5 mg and after two day's on it I woke up with no bloat no puffy hands, no swollen feet I was in awe. Now as of this week the swelling came back the all being on a .5 mg. So, I have stopped taken Estradiol completly no more forget it.

    I walked around 25 miles a week watch what I eat and have felt that I have been related to the pillsberry family. Enough!! Good Bye Estradiol... Looking forward for this water weight to be gone... They should let us know that water weight is one of the side effects instead of saying only a few pounds.

    Heidi

     

     

     

     

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.